Alert archive / Oregon / Wind Advisories in 2012

Wind Advisory 26, NWS Pendleton, OR

July 15, 2012Klickitat County, Washington; Gilliam County, Sherman County, Wasco County, Oregon

NWS Pendleton, OR issued this wind advisory at Jul 15, 2012, 12:42 PM PDT for Klickitat County, Washington; Gilliam County, Sherman County, Wasco County, Oregon. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2012, 12:42 PM PDT (19:42 UTC)
Expired
Jul 15, 2012, 8:00 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Klickitat County, WA

The radar

The Pendleton radar (KPDT), 147 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WWUS76 KPDT 151942
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1242 PM PDT SUN JUL 15 2012


ORZ041-WAZ024-160300-
/O.NEW.KPDT.WI.Y.0026.120715T1942Z-120716T0300Z/
EASTERN COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
1242 PM PDT SUN JUL 15 2012

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* TIMING: THIS AFTERNOON INTO EARLY EVENING.

* WINDS: NORTHWEST WINDS 25-35 MPH WITH GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. FOR ADDITIONAL WEATHER INFORMATION...CHECK
OUR WEB SITE AT WWW.WEATHER.GOV/PENDLETON.

&&

$$
1 follow-up statement
095 
WWUS76 KPDT 160245
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
745 PM PDT SUN JUL 15 2012


ORZ041-WAZ024-160345-
/O.EXP.KPDT.WI.Y.0026.000000T0000Z-120716T0300Z/
EASTERN COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
745 PM PDT SUN JUL 15 2012

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS WILL GRADUALLY DECREASE THIS EVENING AND WILL DIMINISH
OVERNIGHT. THE WIND ADVISORY WILL EXPIRE AT 8 PM THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jul 15, 9:30 AM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 15, 9:30 AM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
930 AM PDT SUN JUL 15 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...THE UPPER LOW THAT GENERATED ALL THE SHOWERS AND
THUNDERSTORMS THE PAST 2 DAYS HAS MOVED OFF TO THE EAST. SATELLITE
SHOWS SKIES HAVE CLEARED OUT FOR MOST OF THE FORECAST AREA. HIGH
TEMPERATURES WILL BE IN THE 80S WITH 70S IN THE MOUNTAINS. SURFACE
PRESSURE GRADIENTS ALONG WITH A 4000 FOOT DEEP MARINE LAYER WEST OF
THE CASCADES WILL RESULT IN BREEZY WESTERLY WINDS TODAY ESPECIALLY
ACROSS THE COLUMBIA BASIN. WATER VAPOR SHOWS ANOTHER STRONG UPPER
LEVEL LOW MOVING SOUTH THROUGH BRITISH COLUMBIA. THIS SYSTEM WILL
MOVE INTO THE PACIFIC NORTHWEST OVER THE NEXT 3 DAYS AND BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.  94

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WITH MOSTLY CLEAR SKIES WITH A
FEW MID AND HIGH LEVEL CLOUDS BEHIND A DEPARTING SYSTEM WILL PREVAIL
TODAY. SURFACE WINDS WILL INCREASE BY THIS AFTERNOON WITH SUSTAINED
WINDS 10 TO 20 KTS WITH HIGHER GUSTS POSSIBLE. WINDS WILL DECREASE
OVERNIGHT TONIGHT. DMH

&&

.PREV DISCUSSION... /ISSUED 645 PM PDT SAT JUL 14 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...A VERY BUSY DAY WINDING
DOWN. HOWEVER THERE IS SOME WRAP AROUND MOISTURE OVER NORTHEAST
OREGON AND SOUTHEAST WASHINGTON OVER THE BLUE MOUNTAINS AND
FOOTHILLS WHERE THERE ARE STILL SOME THUNDERSTORMS BEING GENERATED
DUE TO SOME FORCING ASSOCIATED WITH THE WRAP AROUND CIRCULATION OF
THE UPPER LOW MOVING ACROSS THE PACIFIC NORTHWEST. SO FAR THESE
STORMS HAVE BEEN WEAK...BUT SOME ARE PULSING UP AND DOWN WITH HAIL
BEING REPORTED BY THE DOPPLER RADAR TO ONE QUARTER OF AN INCH (.25
INCH) AND A VERTICALLY INTEGRATED LIQUID (VIL) OF ONLY 11 KG PER
METER SQUARED AND DIGITAL VIL (DVIL) OF 5 TO 15 KG PER METER SQUARED
AT MOST. THESE ARE FAR FROM BEING SEVERE STORMS. THE UPPER LOW WILL
CONTINUE TO MOVE OUT OF THE AREA TODAY. IN THE MEAN TIME ANOTHER
UPPER LOW IS FORECAST TO DROP DOWN OUT OF WESTERN CANADA INTO THE
PACIFIC NORTHWEST THIS AFTERNOON AND TONIGHT. AT FIRST THE FORECAST
AREA WILL BE ON THE SOUTHERN SIDE WHERE THE FLOW IS OUT OF THE WEST.
THIS WESTERLY FLOW WILL SEND A PUSH OF COOLER AND MORE STABLE MARINE
AIR ACROSS THE EASTERN COLUMBIA RIVER GORGE...THE LOWER COLUMBIA
BASIN AND THE BLUE MOUNTAIN FOOTHILLS. IT WILL ALSO PRODUCE BREEZY
TO WINDY CONDITIONS ACROSS THESE AREAS THIS AFTERNOON. THIS NEW
UPPER LOW WILL CONTINUE TO SAG SOUTHWARD OVER THE NEXT COUPLE OF
DAYS WEST OF THE FORECAST AREA. AS A RESULT THE FLOW WILL EVENTUALLY
BECOME SOUTHERLY AGAIN OVER THE FORECAST AREA ON MONDAY. THIS WILL
RESULT IN AN INCREASING CHANCE OF THUNDERSTORMS ONCE AGAIN...
ESPECIALLY FROM THE BLUE MOUNTAINS EASTWARD AND SOUTHWARD INCLUDING
CENTRAL OREGON...AND ALSO THE CASCADE EAST SLOPES. HOWEVER
THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE FORECAST AREA. MONDAY
AFTERNOON LOOKS TO BECOME QUITE ACTIVE AGAIN FOR CONVECTION BY
AFTERNOON. UNTIL THEN THUNDERSTORMS WILL BE MAINLY CONFINED TO THE
EASTERN THIRD...AND NORTHERN AREAS OF THE FORECAST AREA TODAY
THROUGH EARLY MONDAY MORNING DUE TO LINGERING MOISTURE AND
INSTABILITY FROM THE DEPARTING LOW PRESSURE SYSTEM. THERE WILL ALSO
BE INTERACTION OF THE PUSH OF COOLER MORE STABLE MARINE AIR WITH THE
MORE UNSTABLE AIR OVER THE EASTERN THIRD OF THE FORECAST AREA TODAY.
TEMPERATURES WILL BE A FEW DEGREES COOLER TODAY AND THEN A GRADUAL
WARMING TREND WILL BEGIN ON MONDAY...CONTINUING INTO THE EXTENDED
FORECAST PERIOD. 88

LONG TERM...TUESDAY THROUGH SATURDAY...UNSETTLED CONVECTIVE WEATHER
CAN BE EXPECTED DUE TO WRAP AROUND MOISTURE AND ELEVATED INSTABILITY
ASSOCIATED WITH A MID/UPPER LEVEL CUTOFF LOW MEANDERING JUST
OFFSHORE OF THE NORTHERN CALIFORNIA COAST, WHICH WILL KEEP A CHANCE
OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS IN THE REGION
THROUGH THE EXTENDED PERIOD. DAYTIME SURFACED HEATING OVER HIGHER
ELEVATIONS WILL ALSO HELP TO DESTABILIZE THE ATMOSPHERE DURING THE
AFTERNOON AND EARLY EVENING EACH DAY FOR THE BEST CHANCE OF
THUNDERSTORMS OCCURRING BY MID AFTERNOON INTO THE EVENING HOURS OVER
THE MOUNTAINS EACH DAY. CONFIDENCE IN THE EXTENDED FORECAST IS HIGH
GIVEN ONLY MINOR DIFFERENCES IN HOW THE MODELS ARE HANDLING THE
CUTOFF LOW.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  83  55  83  59 /  10  10  20  20
ALW  84  60  85  64 /  10  10  20  20
PSC  87  59  86  62 /  10  10  20  20
YKM  83  56  84  60 /  10  10  20  20
HRI  85  57  84  59 /  10  10  20  20
ELN  80  57  86  59 /  20  10  20  20
RDM  82  44  81  51 /  10  10  20  30
LGD  82  54  82  56 /  20  20  20  30
GCD  82  50  82  53 /  10  10  20  30
DLS  78  57  84  61 /  10  10  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/84
Hazardous weather outlook, Jul 15, 10:46 AM PDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
1046 AM PDT SUN JUL 15 2012

UPDATE TO REMOVE RED FLAG WARNING

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
161415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
1046 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TODAY INTO
TONIGHT AS AN UPPER LOW MOVES INTO THE PACIFIC NORTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY THROUGH WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

ANOTHER UPPER LOW PRESSURE SYSTEM WILL DROP DOWN OUT OF CANADA AND
PASS TO THE WEST OF THE FORECAST AREA...WHICH WILL RESULT IN A MOIST
AND UNSTABLE SOUTHERLY FLOW ALOFT AGAIN. AS A RESULT ANOTHER ROUND
OF THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA
THROUGH WEDNESDAY. SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE DUE TO THE AMOUNT OF INSTABILITY...MOISTURE...SHEAR AND
FORCING FROM THE UPPER LOW. CONDITIONS WILL CALM DOWN WITH A MORE
STABLE ATMOSPHERE FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:08 PM PDTSpecial Weather StatementPDTYakima82 min
Jul 14, 6:46 PM PDTSpecial Weather StatementPDTKittitas59 min
Jul 14, 7:07 PM PDTSevere Thunderstorm WarningPDTBenton, Klickitat34 min
Jul 15, 3:15 PM PDTRed Flag WarningPDTClark, Cowlitz, Skamania41 hr
Jul 14, 5:22 PM PDTSpecial Weather StatementPDTJefferson83 min
Jul 14, 6:54 PM PDTSpecial Weather StatementPDTGrant66 min
Jul 14, 7:49 PM PDTSpecial Weather StatementPDTJefferson56 min
Jul 14, 8:05 PM PDTSpecial Weather StatementPDTGrant55 min
Jul 14, 10:12 PM PDTSpecial Weather StatementPDTUnion63 min

Nearby

Wind Advisories in Oregon, 2012Wind Advisories in Washington, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.